Doctor prescribed controversial drug cocktail to NYC coronavirus victim: family

A 65-year-old Queens woman whose relatives said was not tested for COVID-19, despite exhibiting symptoms of the illness, has died after being prescribed a controversial cocktail with known cardiac side effects, according to a report.

The woman — identified by NBC News by her first name, Ligia – was given hydroxychloroquine and the antibiotic azithromycin by her general practitioner this month after she reported suffering from a bad cough, fever and shortness of breath.

She received the cocktail after speaking with her doctor over the phone — but she was not checked in person or tested for the virus and received no cardiac screening or warning about possible side effects, her brother-in-law Lee Levitt told the network.

“It was handed over like a bag of cookies,” Levitt said.

A man who answered the doctor’s office phone identified himself as the physician when reached by NBC News, but then said there’d been a misunderstanding and offered to take a message.

Ligia’s family has not received a death certificate and Levitt acknowledged that they didn’t know that the medication caused her death.

The Food and Drug Administration has only approved hydroxychloroquine — which is typically used to treat malaria, lupus and rheumatoid arthritis — for treatment of COVID-19 in advanced cases of the virus and by the time patients have to rely on ventilators.

Pharmacists in New York state are only allowed to fill prescriptions for the FDA-approved uses of the drug.

There have been mounting concerns about the impact hydroxychloroquine and chloroquine — both of which have been studied for their possible use against COVID-19 – may have on the heart.

The American Heart Association and other major medical organizations have warned about hydroxychloroquine’s potential to trigger heart arrhythmia.

Dr. Michael Ackerman, a cardiologist at the Mayo Clinic, has warned that doctors may be prescribing the cocktail without pre-screening people’s cardiac health.

“We knew that there would be either unawareness of, disregard to, or disrespect for the drug-induced cardiac effects,” Ackerman told NBC News, adding that even “well-intended efforts to treat COVID-19 could in fact cause the patient’s sudden death.”

“Unfortunately, we may have been proven correct already,” he said.

Ligia was a diabetic who had high blood pressure but no known history of cardiac disease, Levitt told the news outlet.

She filled her prescription on April 4, four days before the American Heart Association and the American College of Cardiology provided guidance for doctors prescribing hydroxychloroquine and azithromycin.

The AHA urged caution given that “each have potential serious implications for people with existing cardiovascular disease,” including increased risk of sudden death.

After taking three doses of the cocktail, Ligia suffered cardiac arrest on April 7, NBC News reported.

“If nobody is willing to stand up and say ‘This drug killed my loved one,’ then others will assuredly die as Ligia did,” Levitt told the outlet. “It’s basically a game of Russian roulette; we don’t know who can tolerate the drug and who can’t.”

A recent study of 150 patients in China found that hydroxychloroquine did not provide better help than standard care and was much more likely to cause side effects, according to the report.

President Trump has touted hydroxychloroquine as a possible “game changer” to stop the pandemic.

Source: Read Full Article